Diabetes medication incidents in the care home setting
A&S Science Previous     Next

Diabetes medication incidents in the care home setting

Frank Milligan Senior lecturer, The Department of Acute Healthcare and the Institute of Diabetes for Older People, University of Bedfordshire, Luton

This article analyses data received from a Freedom of Information Act 2000 request made to the National Patient Safety Agency in June 2010. Information was requested about adverse drug event reports in relation to insulin therapy and oral glucose-lowering agents in the care home setting. Data identified were reported to the National Patient Safety Agency between January 1 2005 and December 31 2009 and were processed through the National Reporting and Learning Service. There were 684 reports related to insulin and 84 incidents related to oral glucose-lowering agents. The most common error involved wrong or unclear dose: 173 reports for insulin, including one death, and 20 reports for oral glucose-lowering agents. Evidence shows that residents with diabetes in care homes are at risk of harm from adverse drug events involving insulin and oral glucose-lowering agents.

Nursing Standard. 26, 29,38-43. doi: 10.7748/ns2012.03.26.29.38.c8999

Correspondence

frank.milligan@beds.ac.uk

Peer review

This article has been subject to double blind peer review

You need a subscription to read the full article